Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults compared to younger people.
Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medications can have side effects. If you are taking NSAIDs, check the US Food and Drug Administration's (FDA)
website for medication guide
for more information.
Gastrointestinal problems, including stomach pain,
, and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often the first indication of gastrointestinal damage in seniors is bleeding, which can occur without the warning symptoms of nausea, abdominal pain, diarrhea, or
(indigestion and gas).
NSAIDs may create or worsen
gastroesophageal reflux disease
(GERD) symptoms and complications. These may include:
- Esophagitis/Acid reflux—severe
—narrowing of the esophagus, which makes swallowing difficult or painful
—a condition marked by a change in the lining in the esophagus due to long-term acid reflux
The American College of Gastroenterology lists the following as key issues that may put a person taking NSAIDs at risk for GI problems:
- Advanced age
- History of ulcers
- Excess alcohol consumption
- Use of anti-coagulants and corticosteroids
If any of the following warning signs appear, contact your physician immediately:
- Black, tarry stools
- Vomiting of blood
or stomach cramps
- Stomach pain that disappears after eating or taking antacids
- Unexplainable nausea, vomiting, or diarrhea
Why Seniors Are at Increased Risk
People at older ages usually need more medications, and sometimes at higher doses.
The following changes are a primary reason why drug doses for seniors are typically lower than those recommended for younger people:
- The liver is the body's central processing plant for drugs. As we age, the liver decreases in size, which means blood flow declines and processing slows.
- The amount of body fat increases while the amount of lean body mass and total body water decrease. These changes result in a higher concentration of drugs in the body fluids and hinder drug elimination.
- The kidneys help eliminate drugs from the body, but their work is slowed by declining kidney function. If you have kidney problems, use of NSAIDs should be avoided or monitored closely by your doctor.